Minnesota, 2021

High Wind in Minnesota, November 13, 2021

November 13, 2021 · NWS FSD · 1 event in 1 county or zone

A well-mixed thermodynamic profile to the southwest of the track of an intensifying area of low pressure across central Minnesota led to a brief pulse of very strong winds behind a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A well-mixed thermodynamic profile to the southwest of the track of an intensifying area of low pressure across central Minnesota led to a brief pulse of very strong winds behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 13, 6:24 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 13, 6:24 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
624 PM CST Sat Nov 13 2021

.UPDATE...
Issued at 620 PM CST Sat Nov 13 2021

A number of surface observations along and west of the James
River Valley, including Huron ASOS, Huron RAWS, Chamberlain AWOS,
and Lake Andes RAWS are reporting gusts peaking 40 to 60 mph.

UPDATE Issued at 506 PM CST Sat Nov 13 2021

Issued a High Wind Warning for this evening for areas along/west
of the James River Valley and a Wind Advisory for areas further
east in southeast SD, southwest MN, and much of northwest IA. High
resolution model guidance has come in stronger with momentum
transport wind gusts associated with the approaching upper trough
axis than it had earlier in the day. Additionally am seeing
observations peaking 60-80 mph in portions of central SD, just
downstream. Am thinking the peak gusts will slowly weaken after
sunset as the boundary layer tries to decouple, but will continue
to monitor observations for potential headline adjustments.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 348 PM CST Sat Nov 13 2021

Low pressure at mid/upper levels continues to slide southeastward
across ND this afternoon, dragging a cold front across our area.
This front is apparent with the stratus deck moving east, as well
as the winds beginning to shift to the northwest in central SD.
Some areas are seeing some clearing and blue skies for the time
being, but expect clouds to return later in the evening.
Chamberlain, which has seen the most sun today, as warmed into
lower 50s. Otherwise, temps are in the upper 20s and 30s.

As mentioned for tonight, clouds build back in from the west. Dry
conditions are expected tonight; however, trends in precip across
western SD and central ND may needed to be monitored for low end pop
chances as another piece of WAA and the upper low slides southeast.
Lows tonight fall into the mid 20s to lower 30s.

Of bigger concern tonight is increasing winds as the surface
pressure gradient tightens with the surface low racing to the
southeast across central MN. Additionally, soundings show increased
mixing potential through the overnight, and winds aloft also
increase. Both sustained winds and gusts could very briefly reach
advisory criteria; however, have opted to forego a Wind Advisory at
this time. Winds and gusts at advisory criteria will occur during
the overnight hours, and should remain short-lived, moving across
the area quickly. Generally, sustained winds increase to around 25-
30 mph and gusts up to 45 mph with isolated higher.

For Sunday, could see some briefing clearing for some, although
clouds will be on the increase by mid afternoon. We'll "warm" into
the mid 30s to lower 40s for most, with areas west of the MO River
reaching the mid to upper 40s. Expect dry weather through the
daylight hours Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 348 PM CST Sat Nov 13 2021

Sunday evening into early Monday, model guidance shows an area of
WAA sliding across the Dakotas and into MN along a very subtle 700
mb wave. Although not aligning perfectly in space and time, there
may be enough frontogenesis and vorticity with the WAA, as well as
moisture, to see some precipitation during the overnight hours.
Soundings show a bit of a mixed bag of precip across the area, but
would lean to more snow or possibly rain than any other
precipitation type. Additionally, precip may struggle given dry air
at lower levels.

Warming trend expected for the beginning of the week, as upper level
ridging begins to move into the Plains. Strong WAA and
westerly/southwesterly flow aid in warming temperatures well above
our average of the mid/upper 40s. Highs on Monday range from normal
values across southwestern MN to the lower/mid 60s along the MO
River. For Tuesday, most locations climb into the 60s, with some
locations possibly hitting the 70 degree mark. Have warmed highs for
Tuesday from the NBM guidance, given 700 mb and 850 mb temperatures
are in the top couple of percent of guidance (when compared to
climatology); additional increases may be warranted. Dry weather is
expected. Increasing winds with the very warm temps Tuesday may lead
to some fire concerns, especially for areas which have missed out on
precipitation the last few days.

What goes up must come down, and our temperatures next week
certainly follow that saying. As ridging moves east Tuesday
afternoon/night, upper wave and surface low pressure slide in.
Strong CAA and strong northwesterly flow takes temperatures back
below normal, with highs Wednesday in the mid 30s to lower 40s and
lows Wednesday night in the upper teens and lower 20s. Slightly
warmer temperatures on tap for Thursday and Friday as the
aforementioned upper wave slides out Thursday and ridging returns.
Temps remain close to average, with highs in the 40s and lows in the
20s. Dry, but breezy, conditions look to prevail.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CST Sat Nov 13 2021

Mainly VFR conditions early this evening are expected to deteriorate
to MVFR as stratus builds in late this evening and lingers
overnight. This is less likely for areas south of I-90 like SUX so
will continue to monitor latest guidance/obs.

Of greater concern will be low level wind shear and strong northwest
winds spreading in from the west tonight. Winds will shift northwest
and ramp up quickly behind a strong front moving through. Erratic
gusts of 40-55 kts are likely behind this feature early this evening
in central SD, primarily impacting areas along and west of HON to
OFK. Further east, gusts of 30-50 kts remain possible overnight.
Northwest winds will slowly decrease after midnight with gusts under
25 kts expected by sunrise.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 3 AM CST Sunday for SDZ039-040-054>056-
     060>062-065>071.

     High Wind Warning until 11 PM CST this evening for SDZ038-050-
     052-053-057>059-063-064.

MN...Wind Advisory until 3 AM CST Sunday for MNZ071-072-080-089-097-
     098.

     Wind Advisory until 3 AM CST Sunday for MNZ081-090.

IA...Wind Advisory until 3 AM CST Sunday for IAZ001.

     Wind Advisory until 3 AM CST Sunday for IAZ002-003-012>014-
     020>022.

NE...NONE.
&&

UPDATE...BP
SHORT TERM...SG
LONG TERM...SG
AVIATION...BP
Hazardous weather outlook, Nov 13, 5:57 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
557 PM CST Sat Nov 13 2021

SDZ038-050-052-053-057>059-063-064-141300-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
557 PM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Strong, and possibly damaging, northwest wind gusts up to or
exceeding 55 mph are expected this evening. Wind gusts should become
less than 40 mph after midnight, slowly decreasing heading into
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of light snow or rain Sunday night, but any
accumulations would be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ071-072-080-089-097-098-SDZ039-040-054>056-060>062-065>071-
141300-
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Kingsbury-Brookings-Miner-
Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-
Yankton-Clay-Union-
557 PM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Strong northwest wind gusts up to or exceeding 45 mph are expected
late this evening through around 3 AM Sunday morning. Winds will
slowly decrease heading into the morning hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of light snow or rain Sunday night, but any
accumulations would be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-MNZ081-090-141300-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Cottonwood-Jackson-
557 PM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Tonight.

Strong northwest wind gusts up to or exceeding 45 mph are likely
late this evening through around 3 AM Sunday morning. Winds will
slowly decrease heading into the morning hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ031-032-NEZ013-014-141300-
Woodbury-Ida-Dixon-Dakota-
557 PM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for west central Iowa and
northeast Nebraska.

.DAY ONE...Tonight.

Breezy northwest winds may gust up to 40 mph overnight through early
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 13, 8:15 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CST SAT NOV 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     NON-TSTM WND GST 2 WSW PICKSTOWN         43.05N 98.57W
11/13/2021  M71 MPH          GREGORY            SD   MESONET

            MESONET STATION 244 SD RWIS FT. RANDALL DAM.

0531 PM     NON-TSTM WND GST 14 W PLATTE             43.39N 99.12W
11/13/2021  M67 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION 154 SD RWIS PLATTE-WINNER
            BRIDGE.

0641 PM     NON-TSTM WND GST 3 W GEDDES              43.26N 98.76W
11/13/2021  M59 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION RLAS2 LAKE ANDES RAWS.

&&
Local storm report, Nov 13, 8:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CST SAT NOV 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     NON-TSTM WND GST 3 NNW WOLSEY            44.46N 98.50W
11/13/2021  M56 MPH          BEADLE             SD   MESONET

            MESONET STATION 164 SD RWIS WOLSEY.

0810 PM     NON-TSTM WND GST 10 SSW AURORA           44.15N 96.76W
11/13/2021  M56 MPH          MOODY              SD   MESONET

            MESONET STATION 224 SD RWIS WARD.

0655 PM     NON-TSTM WND GST 2 NNW HURON             44.39N 98.23W
11/13/2021  M55 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

0730 PM     NON-TSTM WND GST 4 ENE JEFFERS           44.08N 95.12W
11/13/2021  M55 MPH          COTTONWOOD         MN   MESONET

            MESONET STATION MN071 MN-71 MILE POST 43.

0527 PM     NON-TSTM WND GST 1 S KIMBALL             43.74N 98.96W
11/13/2021  M54 MPH          BRULE              SD   MESONET

            MESONET STATION 25 SD RWIS KIMBALL.

0602 PM     NON-TSTM WND GST 1 WSW FAIRFAX           43.02N 98.90W
11/13/2021  M53 MPH          GREGORY            SD   MESONET

            MESONET STATION EW7290 BUTTE 8NNW.

0615 PM     NON-TSTM WND GST 3 NNW WOLSEY            44.46N 98.50W
11/13/2021  M52 MPH          BEADLE             SD   MESONET

            MESONET STATION 164 SD RWIS WOLSEY.

0525 PM     NON-TSTM WND GST 9 SW PLATTE             43.29N 98.96W
11/13/2021  M50 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION FW5808 PLATTE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lyon

When
November 13, 9:30 PM CST to 10:30 PM CST
Where
Lyon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

The Automated Weather Observing System at Marshall (KMML) measured a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992180.